Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 2, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Mar 20, 2020, 2:43 PM EDT for 4 counties in New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2020, 2:43 PM EDT (18:43 UTC)
- Expired
- Mar 20, 2020, 3:45 PM EDT
- In force
- 62 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fulton County, NY, Hamilton County, NY, Herkimer County, NY, Warren County, NY
The radar
The Ft Drum radar (KTYX), 73 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 493 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 571 m²/s²
- 0-3 km storm-relative helicity
- 592 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
999
WUUS51 KALY 201843
SVRALY
NYC035-041-043-113-201945-
/O.NEW.KALY.SV.W.0002.200320T1843Z-200320T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
243 PM EDT Fri Mar 20 2020
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Southern Hamilton County in eastern New York...
Northwestern Warren County in east central New York...
Northwestern Fulton County in eastern New York...
Central Herkimer County in eastern New York...
* Until 345 PM EDT.
* At 243 PM EDT, severe thunderstorms were located along a line
extending from near McKeever to near Cicero, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Little Falls, Speculator, Dolgeville, Ohio, Lake Pleasant, Newport,
Stratford, Middleville, Poland, Cold Brook, Lewey Lake Campground,
McKeever, Moffitt Beach Campground, Northwood, Russia, Oppenheim,
Fairfield, Norway, Arietta and Ingham Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Localized heavy downpours are also occurring with these storms.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4322 7507 4324 7507 4323 7510 4326 7516
4330 7515 4330 7512 4333 7508 4364 7511
4365 7509 4372 7407 4304 7465 4308 7519
TIME...MOT...LOC 1843Z 267DEG 50KT 4366 7509 4319 7607
HAIL...<.75IN
WIND...60MPH
$$
IAAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 1:44 PM EDT, 59 minutes earlier.
Area forecast discussion, Mar 20, 1:44 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
144 PM EDT Fri Mar 20 2020
.SYNOPSIS...
After some morning showers, expect winds to become
breezy as a warm and moist air mass overspreads the region. A line
showers with potential for thunderstorms moves through this
afternoon. Some thunderstorms may be strong to severe producing
isolated damaging wind gusts. Windy conditions occur this evening
behind our cold front. High pressure takes control this weekend
leading seasonably cool temperatures and sunny skies.
&&
.NEAR TERM /THROUGH TONIGHT/...
Wind Advisory expanded to include Warren, Saratoga and
Schenectady counties and is in effect from 2PM to 11PM Today
and Tonight...
As of 1255 PM EDT, quick update this afternoon to expand the
wind advisory into Warren, Saratoga and Schenectady counties and
will be in effect from 2-11pm today. Already seeing some
impressive wind gusts up to 50 mph across western New York.
Across eastern new york there are some breaks in the
clouds/thinning which should allow temperatures to warm quickly
ahead of the cold front. Further details regarding the near term
forecast follow...
As of 11AM EDT, while the cold front is still well off to the
west, scattered shower activity continues across our region.
Latest surface analysis indicates the cold front is approaching
the west coastline of Lake Ontario and extending southwestward
into Ohio. With some thinning and breaks in the clouds across
Ohio, convective line segments have already begun forming with
some lightning noted in the line segment nearing Lake Ontario.
Some thinning of the clouds is also noted south of Albany at
this hour with additional breaks expected ahead of the cold
front as it approaches the forecast area. So have made minor
adjustments to the PoPs and hourly temps based on recent
observations. For everything else, will have to monitor and
adjust as needed as the day progresses.
Prev Disc...
As of 7 AM, temperatures are slowly rising early this morning as
showers exit into New England and southerly winds become breezy.
NYS mesonet and ASOS sites show wind gusts ranging 25 to 35 mph
with even 40mph in the higher elevations of the Catskills. While
we should see a brief window with less shower coverage through
14-15 UTC and thus breezier southerly winds and a rise in
temperatures, additional showers will then return by late
morning before the main surface warm front finally crosses
through eastern NY/western New England.
Previous discussion...GOES16 water vapor and IR satellite
imagery highlights a region of colder cloud tops and amplified
moisture over the Ohio Valley and southern Great Lakes. This
represents the core of the impressive low and mid-level jet
residing in the warm sector of the deepening low that is tracking
into southern Ontario. The ENX Vad Wind Profile shows that at
just 3-4 kft, southwesterly winds quickly increase to 45-50
kts. However, mixing will likely be limited to just 1-2kft,
however, as low level moisture will remain trapped underneath
the sharp inversion this morning as we remain north of the
approaching surface warm front. The 12 UTC ALY sounding should
highlight this inversion nicely. Even still, wind gusts up to
30-35 kts are still possible this morning, especially in north-
south oriented valleys as the impressive wind field features
strong winds even in the lowest levels of the boundary layer.
High-res guidance shows a break in showers until about 15 UTC
when a second round of showers returns. Given the PWATs will be
rising through the morning, some brief steady to moderate
periods of rain will be possible. By 17-19 UTC, the surface warm
front looks to finally push north of our region, allowing the
low level inversion and stratus clouds to erode away and deeper
mixing to ensue. Given that 850hPa isotherms within the warm
sector range from +10C to +13C, the deeper mixing will allow
temperatures to quickly rise with most areas climbing well into
the 60s with even low 70s possible in the Hudson Valley. Dew
points will also rise well into the 50s to near 60 so it will
feel very mild this afternoon. The deeper mixing will also lead
to gusty southwesterly winds with gusts up to 30-40kts
expected. Should mixing extend up to 925hPa, gusts up to 50kts
are also possible. This is why we issued a wind advisory for the
Mohawk Valley and southern Adirondacks starting at 18 UTC.
Should any thinning of clouds or even partial breaks of sun
occur, the combination of mid- level drying and sufficient
surface dew points should allow elevated instability to develop
which the HREF and BUFKIT soundings support with MUCAPE values
ranging 200 - 500 J/kg. The wind field also becomes very
impressive this afternoon with 925 hPa winds ranging 45-50kts
and 850hPa winds 50-60kts. The u-wind anomalies at both levels
is 2 to 3 standard deviation above normal as per the GEFS.
Latest HREF guidance shows the 0-6km shear values near 90kts
with 0-1km shear values near 40kts.
This is a classic spring time high shear low cape environment
and with a strong cold front pushing towards the region this
afternoon, guidance continues to highlight the potential for a
broken line of showers and potential thunderstorms impacting
the region. The main window looks to be between 18 UTC and 00
UTC and given the impressive wind field, strong to severe
thunderstorms are also possible which is why the Storm
Prediction Center continues to highlight our area with a
marginal risk for severe weather this afternoon and early
evening. Storms will not need to be high to tap into strong
winds and potentially mix them down to the surface. Local
analog studies show similar set- ups in the past have led to
severe storms and damaging wind reports, increasing confidence
that a some severe weather is possible today. Damaging straight
line winds is the main hazard but given the impressive 0-1km
shear, an isolated tornado is not ruled out. The best overlap
for instability, shear and forcing looks to be over the southern
Adirondacks, Upper Hudson Valley, Mohawk Valley, and Greater
Capital Region but our entire area is susceptible to severe
weather. Remember that severe thunderstorm warnings can still be
issued if damaging winds are expected but no lightning is
detected. In fact, any convection today will be low topped so
lightning is unlikely. With PWATs climbing to 1.25- 1.50 inches,
brief heavy downpours are possible in any storm.
Winds in the wake of the boundary quickly strengthen as strong
cold air advection occurs and leads to deeper mixing. In
addition, strong pressure rises are noted behind the boundary
with 8-12 hPa pressure rises noted between 00 UTC and 06 UTC.
Gusts are expected to range 30 to 45kts but even up to 50kts is
possible in the wind advisory regions, especially the Mohawk
Valley where westerly flow channels down the valley. The
strongest winds look to occur through 03 UTC but we lingered the
advisory through 06 UTC in case windy conditions last a bit
later.
Given the tight temperature gradient across the boundary,
temperatures tonight will quickly drop with most areas falling
into the 20s and low 30s by sunrise.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY/...
A large and strengthening ~1040hPa Canadian high pressure
dominates the weather pattern this weekend ushering in a
seasonably cool and very dry air mass. The dry air mass will
also lead to sunny/clear skies. Expect daytime highs to reach
into the 30s for the higher terrain/hill towns with low 40s in
the valley areas each day with overnight lows dropping into the
teens and 20s. Saturday night will be the chilliest night as
high pressure becomes anchored overhead with northerly flow and near
ideal radiational cooling conditions take place. Temperatures
may end up falling below what is currently forecasted given
that dew points will be in single digits. However, without a
snow pack in place, we did not have enough confidence to go too
much below guidance. For now, we show temperatures falling into
the teens throughout the region with single digits in the
southern Dacks and spine of the Greens.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The operational GFS/ECMWF and Canadian models are in excellent
agreement with the position and timing of high pressure moving
east of the Canadian maritimes Monday morning while a mid-level
trough approaching from the midwest induces surface cyclogenesis
along the mid-Atlantic coast near Cape Hatteras. A broad area of
warm-air advection will cover the northern mid-Atlantic region
associated with a large area of snow from central Pennsylvania
northward across central and western New York. The models remain
in good agreement Monday and Monday night indicating that the
surface low will track northeast to a position just southeast of
Cape Cod Tuesday morning. This scenario would result in a large
swath of snow overspreading our area Monday morning and
continuing into Monday evening. Some mixing with rain would be
possible at lower elevations but most of the precipitation would
be in the form of snow. If the model forecasts verified
perfectly, temperatures would remain in the lower to mid 30s for
all of the area through the daylight hours on Monday, however
given the inherent uncertainty with a 4 day forecast we have
allowed highs on Monday to get into the upper 30s to near 40 in
the Hudson Valley, which would require lighter precipitation.
This would certainly be possible if the low tracks just a little
farther to the east. Highs in the upper 30s on Monday would
allow for some mixing with rain in the Hudson Valley and
possibly even a change-over to rain. The bottom line is that a
winter weather event certainly appears to be possible Monday
into Monday night, and good model agreement is resulting in more
certainty than we often see with a 4-day forecast. However
given the 4 day time range there remains at least some
uncertainty with the exact track of this system and the
resulting details of the forecast.
An active pattern will likely continue through the rest of next
week beyond Monday. After a period of dry weather with near
seasonable temperatures on Tuesday, the next system will
approach on Wednesday, bringing a chance for more precipitation.
At this point, it looks like this next system will have less
cold air to work with than Monday's system, and rain will be
favored over snow, however a southerly storm track could still
conceivably bring some kind of mix.
&&
.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 18z, the warm front is currently pushing northward across the
region. This has allowed KPOU/KPSF to break into VFR conditions with
KALB/KGFL soon to follow. Expect mainly VFR conditions through the
afternoon with a possible brief lowering to MVFR in any showers
through the early-afternoon.
The convective line of showers/thunderstorms is currently pushing
eastward across western New York. Expected arrival for the TAF sites
will be 21z/Fri to 00z/Sat. The line is expected to be broken in
nature, so some TAF sites may get missed. Regardless, kept a TEMPO
for what conditions could occur under these storms (gusty west winds
and cigs/vsbys in the IFR/MVFR range).
Cold front then passes through this evening with only mid to high
clouds, but lake-induced clouds around 3-4 kft will move across
the area during the overnight. As high pressure builds, these
clouds will fizzle by daybreak Saturday with a mostly clear day
in store.
Wind will be generally out of the south to southwest at 10-20 kt
with occasional gusts to 30 kt through this afternoon before
shifting to the west-northwest this evening. Wind will then turn to
the northwest at 8-15 kt with higher gusts Saturday.
Outlook...
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. Slight Chance of SN.
Monday: High Operational Impact. Likely RA...SN.
Monday Night: Moderate Operational Impact. Chance of SN.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of RA...FZRA.
&&
.FIRE WEATHER...
Expect additional areas of showers this morning before temperatures
warm well into the 60s with breezy winds. Relative humidity
values will remain above 50 percent through the day. The weekend
will feature a cooler and very dry air mass under sunny skies,
resulting in some drying. Relative humidity values will remain
below 30 percent both days.
&&
.HYDROLOGY...
After overnight and morning showers, temperatures will rise
into the 60s to near 70 this afternoon with dew points climbing
into the 50s to near 60 along with breezy southerly winds
ranging 10-20kts. This will likely assist in melting the 5 to
10 inch of snow pack that contains 1-5 inches of liquid
equivalent residing in the southern Adirondacks and southern
Green Mountains. A line of showers and isolated thunderstorms
returns this afternoon which will be capable of brief heavier
downpours. Total overall rainfall between the overnight and
daytime rain and isolated thunderstorms is expected to range
between 0.15 and 0.50 with up to 0.50 to 1.00 inches in the
southern Adirondacks, Mohawk Valley and southern Greens.
The combination of snow melt and rainfall will lead to river
rises in the southern Adirondacks, western Mohawk Valley, and
western New England. Some rivers in the Upper Hudson and Upper
Mohawk basins have the potential to approach minor flood stage
tonight or Saturday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until 11 PM EDT this evening for NYZ032-033-
038>042-048>050-082-083.
MA...None.
VT...None.
&&
SYNOPSIS...Speciale
NEAR TERM...JLV/Speciale
SHORT TERM...Speciale
LONG TERM...MSE
AVIATION...Rathbun
FIRE WEATHER...Speciale
HYDROLOGY...MSE/SpecialeHazardous weather outlook, Mar 20, 1:10 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 110 PM EDT Fri Mar 20 2020 CTZ001-013-MAZ001-025-NYZ043-047-051>054-058>061-063>066-084- VTZ013>015-221100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Washington-Schoharie-Western Albany- Eastern Albany-Western Rensselaer-Eastern Rensselaer-Western Greene- Eastern Greene-Western Columbia-Eastern Columbia-Western Ulster- Eastern Ulster-Western Dutchess-Eastern Dutchess-Southern Washington- Bennington-Western Windham-Eastern Windham- 110 PM EDT Fri Mar 20 2020 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, southern Vermont and east central New York except for the southern Adirondacks, Mohawk Valley, and western Lake George Saratoga Region. .DAY ONE...This afternoon and tonight. There is a marginal risk for severe thunderstorms this afternoon and evening. Any thunderstorm will be capable of producing isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay severe weather and wind damage reports to the National Weather Service in Albany New York. NYZ032-033-038>042-048>050-082-083-221100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Western Schenectady- Eastern Schenectady-Southern Saratoga-Northern Fulton- Southeast Warren- 110 PM EDT Fri Mar 20 2020 ...WIND ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the southern Adirondacks, Mohawk Valley and western Lake George Saratoga region. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Additionally, there is a marginal risk for severe thunderstorms this afternoon and evening. Any thunderstorm will be capable of producing isolated damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay severe weather and wind damage reports to the National Weather Service in Albany New York.
In the hours before
Special weather statement, Mar 20, 2:27 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Albany NY
227 PM EDT Fri Mar 20 2020
NYZ032-033-201930-
Northern Herkimer-Hamilton-
227 PM EDT Fri Mar 20 2020
...A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL AFFECT NORTHERN
HAMILTON AND NORTHERN HERKIMER COUNTIES...
At 226 PM EDT, radar indicated showers and embedded thunderstorms
were located along a line extending from near Degrasse to near
Highmarket. Movement was east at 50 mph.
Wind gusts up to 50 mph are possible with these storms.
Locations impacted include...
Indian Lake, Speculator, Old Forge, Inlet, Blue Mountain Lake, Lake
Eaton Campground, Brown Tract Pond Campground, Big Moose, Lake Durant
Campground, Eighth Lake Campground, McKeever, Golden Beach
Campground, Limekiln Lake Campground, Nicks Lake Campground, Eagle
Bay, Forked Lake Public Campground, Raquette Lake, Alger Island
Public Campground, Long Lake and Eagle Nest.
Localized downpours is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4397 7425 4392 7434 4381 7422 4383 7415
4381 7412 4380 7405 4374 7406 4373 7421
4371 7421 4358 7511 4410 7517 4405 7505
4412 7428
TIME...MOT...LOC 1826Z 252DEG 45KT 4432 7516 4361 7544
IAAThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 4:05 AM EDT | Wind Advisory | ALY | Fulton, Hamilton, Herkimer, Montgomery, Saratoga, Schenectady and 1 more | 17 hr |
| Mar 20, 2:27 PM EDT | Special Weather Statement | ALY | Hamilton | 63 min |
| Mar 20, 2:32 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 58 min |
| Mar 20, 3:04 PM EDT | Special Weather Statement | ALY | Schoharie | 56 min |
| Mar 20, 3:29 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Saratoga, Warren | 46 min |
| Mar 20, 4:16 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Fulton, Montgomery, Saratoga, Schenectady | 44 min |
| Mar 20, 4:18 PM EDT | Severe Thunderstorm Warning | ALY | Albany, Fulton, Herkimer, Montgomery, Saratoga, Schenectady | 42 min |
| Mar 20, 4:50 PM EDT | Special Weather Statement | ALY | Montgomery, Saratoga, Schenectady | 25 min |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.